Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 49, NWS Des Moines, IA

September 8, 2015Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 8, 2015, 1:43 PM CDT for Polk County, Iowa. It took effect at Sep 9, 2015, 12:43 AM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Sep 8, 2015, 1:43 PM CDT (18:43 UTC)
In effect from
Sep 9, 2015, 12:43 AM CDT
Expired
Sep 10, 2015, 7:00 AM CDT
In force
30 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Polk County, IA

The radar

The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Des Moines SE 6th St (DESI4). The gauge peaked at 23.74 ft at Sep 9, 2015, 1:00 AM CDT.

actionminormoderate202509/0809/0909/1009/11
Action stage
20 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS43 KDMX 081843
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CDT TUE SEP 8 2015

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Polk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC153-091843-
/O.NEW.KDMX.FL.W.0049.150909T0543Z-150910T1200Z/
/DESI4.1.ER.150909T0543Z.150909T0600Z.150909T1200Z.NO/
143 PM CDT TUE SEP 8 2015

...Flood Warning in effect until Wednesday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Des Moines SE 6th St...or From below the 
  Center Street dam...to Runnells.
* Until Wednesday morning.
* At 12:00 PM Tuesday the stage was 22.8 feet...or 1.2 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Crest around
  or slightly above 24.0 feet during the early morning hours. Then begin
  falling and go below Flood Stage later Wednesday morning.
* Impact...At 24.0 feet...The bike trail is closed east of Water 
  Street. Portions of other bike trails are also affected.

&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$
1 follow-up statement
786 
WGUS83 KDMX 090054
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT TUE SEP 8 2015

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Polk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC153-090124-
/O.CAN.KDMX.FL.W.0049.000000T0000Z-150910T1200Z/
/DESI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
754 PM CDT TUE SEP 8 2015

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Des Moines SE 6th St...or From below the 
  Center Street dam...to Runnells.
* At  6:00 PM Tuesday the stage was 23.5 feet...or 0.5 feet below 
  Flood Stage.
* Forecast...crest below Flood Stage with a stage of 23.6 feet...or 
  0.4 feet below Flood Stage...after midnight tonight. 
* Impact...At  22.7 feet...Levee closures occur at Southeast 15th 
  Street.

&&

LAT...LON 4159 9356 4152 9333 4145 9333 4154 9356
      4159 9366 4159 9356             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 8, 12:34 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 8, 12:34 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CDT TUE SEP 8 2015

.SHORT TERM /TODAY/...
ISSUED AT 330 AM CDT TUE SEP 8 2015

FOCUS OBVIOUSLY ON WIDESPREAD CONVECTION ACROSS CENTRAL IOWA THIS
MORNING AND POTENTIAL FOR HEAVY RAIN. STRONG LOW LEVEL JET AND
MOISTURE TRANSPORT CONTINUES INTO IOWA EARLY THIS MORNING FEEDING
EXPANDING AREA OF CONVECTION. THESE STORMS HAVE INCREASED IN
COVERAGE OVER THE PAST FEW HOURS AS SHORTWAVE APPROACHES WITH
STRONG MID LEVEL FORCING HELPING GENERATE ADDITIONAL LIFT. MODELS
HAVE SHIFTED HEAVIEST AXIS OF PRECIPITATION FARTHER NORTH ACROSS
THE STATE OVER THROUGH MIDDAY WHERE FORCING AND LOW LEVEL
CONVERGENCE WILL BE STRONGEST. MAIN CONCERN GOING FORWARD WILL BE
HEAVY RAIN THREAT AS SEVERE POTENTIAL WILL BE LIMITED...ALTHOUGH
NOT ENTIRELY GONE AS STRONG WINDS REMAIN A THREAT. THE HEAVY RAIN
DISCUSSION WILL BE COVERED IN THE HYDROLOGY SECTION BELOW.
FORTUNATELY...THE WAVE WILL REMAIN PROGRESSIVE THROUGH THIS
MORNING WITH BULK OF CONVECTION SLIDING EASTWARD BY MIDDAY AND
HEAVY RAIN THREAT SUBSIDING. HOWEVER...SOME LINGERING CHANCES FOR
ISOLD/SCT REDEVELOPMENT BEHIND THE SURFACE FRONT ACROSS THE
SOUTHERN HALF/TWO- THIRDS OF FORECAST AREA THIS AFTERNOON AS SOME
MID LEVEL FORCING WILL PERSIST. TEMPERATURES TO REMAIN AROUND
NORMAL TODAY AS COLD ADVECTION DOESNT REALLY INCREASE UNTIL LATER
THIS AFTERNOON/EVENING.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 330 AM CDT TUE SEP 8 2015

MAIN LONG TERM FORECAST CONCERNS INCLUDE LINGERING PCPN CHANCES
SOUTH TONIGHT...THEN PCPN CHANCES LATER IN THE WEEK...FOLLOWED BY
RENEWED PCPN CHANCES EARLY TO MIDDLE NEXT WEEK. THE ADVERTISED
UPPER-LEVEL FLOW DURING THE LONG TERM PERIOD IS MORE FALL-LIKE
THAN THE PAST SEVERAL DAYS...WITH PROGRESSIVE FEATURES IMPACTING
THE CWA.

TONIGHT...POPS DECREASE FROM NORTHWEST TO SOUTHEAST AS DEPARTING
SHORTWAVE PUSHES FRONTAL BOUNDARY/BOUNDARIES THAT HAVE LINGERED
INVOF THE CWA PUSH TOWARD THE SOUTHEAST. ALTHOUGH LOCALLY HEAVY
RAINFALL IS POSSIBLE AGAIN...HAVE HELD OFF ON ANY FLASH FLOOD
WATCH HEADLINES FOR TONIGHT AT THIS TIME. THE FRONTAL BOUNDARY IS
EXPECTED TO MOVE MORE SWIFTLY LATER TODAY/TONIGHT. IN
ADDITION...THE AREAS OF THE CWA MOST LIKELY TO SEE THE RAINFALL
TONIGHT HAVE NOT SEEN IT THE PAST FEW DAYS...THUS CAN TAKE MORE
RAINFALL BEFORE FLASH FLOODING BECOMES A CONCERN.

WEDNESDAY NIGHT INTO THURSDAY NIGHT...A SHORTWAVE BRINGS A
FRONTAL BOUNDARY AND RENEWED PCPN CHANCES TO THE CWA. THERE IS
SOME MODEL DISAGREEMENT DURING THIS TIME FRAME...WITH THE ECMWF
DEEPER/STRONGER WITH THE SHORTWAVE THAN THE GFS. BEST ISENTROPIC
LIFT IS SHOWN AT THE 305K LEVEL...AND TRANSLATES FROM WEST TO EAST
ACROSS THE CWA. SVR POTENTIAL WILL BE MINIMAL...DUE IN PART TO
TIMING OF THE BOUNDARY...WHICH IS PROGGED TO BE IN THE FAR
SOUTHEASTERN CWA BY LATE AFTN/EVENING THU.

FRIDAY...HAVE SLIGHT CHANCE POPS IN THE FAR SOUTHERN CWA. THETA-E
ADVECTION COMBINED WITH THE FRONTAL BOUNDARY ACROSS NORTHERN
MISSOURI MAY BRING SHRA/TSRA TO THE SOUTHERN CWA. MODEL
DISAGREEMENT CONTINUES...WITH THE ECMWF STILL DEEPER/STRONGER WITH
THE SHORTWAVE THAN THE GFS.

OVER THE WEEKEND...MODEL DIFFERENCES BECOME GREATER. THE ECMWF
CARVES OUT AN UPPER-LEVEL LOW ACROSS THE LOWER TO MIDDLE OHIO
RIVER VALLEY...WHILE THE GFS IS MORE PROGRESSIVE AND REFLECTS
MAINLY A SHORTWAVE. MODELS COME CLOSER INTO AGREEMENT BY EARLY
INTO NEXT WORK WEEK. EVEN WITH THE MODEL DIFFERENCES...WX IS
EXPECTED TO BE QUIET ACROSS THE CWA.

SUNDAY NIGHT INTO MONDAY NIGHT...SHORTWAVE WILL PUSH ANOTHER
BOUNDARY SOUTHEASTWARD TOWARD THE CWA. BEST KINEMATIC FORCING
REMAINS NORTH OF THE CWA. HOW FAR SOUTH THE PCPN DEVELOPS WILL
DEPEND IN PART ON THE THERMODYNAMIC FORCING...WHICH LOOKS MODEST
AT BEST.

TUESDAY/TUESDAY NIGHT...LIKELY THE MOST POTENT DISTURBANCE OF THE
LONG TERM PERIOD /PER THE GFS/ IS PROGGED TO AFFECT THE CWA. THIS
TIME THE GFS IS DEEPER/STRONGER WITH THE UPPER LEVEL FEATURES THAN
IS THE ECMWF. THE SURFACE BOUNDARY FROM EARLIER IN THE WEEK IS
LIFTED NORTHWARD AS A WARM FRONT IN THE WAA REGIME AHEAD OF THE
SHORTWAVE. ALTHOUGH GOING BEYOND THE LONG TERM FORECAST
WINDOW...BOTH KINEMATIC AND THERMODYNAMIC FORCING IS IMPRESSIVE
LATE TUESDAY NIGHT INTO WEDNESDAY.

TEMPERATURES DURING THE LONG TERM PERIOD WILL BE MORE FALL-LIKE
THAN THOSE OF LATE...WITH HIGHS IN THE 70S AND LOWS GENERALLY IN
THE 50S. THE COOLEST OVERNIGHT LOWS ARE EXPECTED ON FRIDAY
NIGHT...AFTER THE PASSAGE OF THE LATE-WEEK FRONTAL
BOUNDARY...WITH LOWS RANGING FROM THE MIDDLE 40S NORTH TO AROUND
50 SOUTH.

&&

.AVIATION...08/18Z
ISSUED AT 1233 PM CDT TUE SEP 8 2015

SURFACE COLD FRONT AND SWATH OF SHRA/TSRA HAVE MOVED SOUTH INTO
MISSOURI...USHERING IN DRIER WEATHER ACROSS IOWA. PATCHES OF
STRATOCUMULUS CONTINUE ACROSS THE AREA WITH SOME MVFR CIGS
POSSIBLE IN THE NEXT FEW HOURS...ESP AT FOD/MCW...BEFORE HEIGHTS
GRADUALLY LIFT INTO VFR RANGE AND THE CLOUDS BREAK UP WITH SUNSET.
ISOLD SHRA/TSRA MAY ALSO BE POSSIBLE THIS AFTN...BUT PROBABILITY
TOO LOW FOR INCLUSION IN TAFS. OVERNIGHT EXPECT MOSTLY CLEAR SKIES
AND LIGHT WINDS...WITH SOME POTENTIAL FOR FOG DEVELOPMENT TOWARD
SUNRISE WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT TUE SEP 8 2015

SCENARIO UNFOLDING SOMEWHAT DIFFERENTLY THAN EARLIER THOUGHT AS
MONDAY EVENING CONVECTION REMAINED PRIMARILY WEST AND SOUTH OF THE
FORECAST AREA. CURRENT CONVECTION IS NOW EXPANDING/INCREASING IN
NORTHERN IOWA IN AREA OF INCREASING MID LEVEL LIFT AND ON NOSE OF
LOW LEVEL JET AND MOISTURE TRANSPORT. FLASH FLOOD THREAT HAS
SHIFTED FARTHER NORTH AND HAVE EXPANDED WATCH TO INCLUDE THE
ENTIRE FORECAST AREA. MOISTURE TRANSPORT WILL CONTINUE TO SHIFT
EASTWARD THROUGH THE MORNING HOURS WITH FLASH FLOOD THREAT
DIMINISHING FROM WEST TO EAST THROUGH MIDDAY. PWATS CONTINUE TO BE
FROM 1.75 TO 2 INCHES ACROSS MUCH OF CENTRAL IOWA THIS MORNING
WITH RELATIVELY GOOD WARM CLOUD DEPTH REMAINING SUPPORTIVE OF
EFFICIENT AND HEAVY RAIN FROM STORMS. GIVEN THE RELATIVELY LOW
VALUES OF FLASH FLOOD GUIDANCE ACROSS THE FORECAST AREA...WATCH
STILL LOOKS GOOD ALTHOUGH RAINFALL AMOUNTS IN SOUTHERN IOWA WILL
LIKELY BE LESS THAN PREVIOUSLY THOUGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...ZOGG
AVIATION...LEE
HYDROLOGY...COGIL
Hazardous weather outlook, Sep 8, 11:11 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1111 AM CDT TUE SEP 8 2015

IAZ057-059-061-062-070>075-081>086-092>097-091615-
AUDUBON-DALLAS-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1111 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS COULD BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS
SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ058-060-091615-
GUTHRIE-POLK-
1111 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE
AREA. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DMX FOR MORE INFORMATION.

A FEW ISOLATED NON SEVERE THUNDERSTORMS COULD BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS
SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-091615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1111 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AS WELL AS
SUNDAY NIGHT INTO MONDAY. THE PROBABILITY OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Sep 8, 10:24 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT TUE SEP 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       MURRAY                  41.04N 93.95W
09/08/2015  M2.20 INCH       CLARKE             IA   TRAINED SPOTTER

            STORM TOTAL FOR THE LAST 24 HOURS.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 8, 10:26 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 AM CDT TUE SEP 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BEDFORD                 40.67N 94.72W
09/08/2015  M2.00 INCH       TAYLOR             IA   CO-OP OBSERVER

            TOTAL FOR LAST 24 HOURS

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:48 PM CDTRiver Flood WarningDMXPolk4 days

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.